Kentucky, 2014

Tornado and Flash Flood in Kentucky, May 14, 2014

May 14, 2014 · NWS PAH · 4 events in 2 counties and zones

Thunderstorms increased in coverage and intensity ahead of a shortwave trough and associated surface low approaching the region from the southwest. Breaks in the clouds allowed sunshine to heat and destabilize the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased in coverage and intensity ahead of a shortwave trough and associated surface low approaching the region from the southwest. Breaks in the clouds allowed sunshine to heat and destabilize the atmosphere. The combination of moderate instability and a moist boundary layer within a corridor of strengthening vertical wind shear supported supercells. A significant tornado occurred in the Hopkinsville area. A slow-moving area of heavy rain in the wake of the strong to severe thunderstorms produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 1:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 14, 1:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT Wed May 14 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 246 PM CDT WED MAY 14 2014

Latest surface analysis shows the surface low over southwest
Tennessee. With the low continuing its north-northeast track,
widespread showers will continue into early this evening, with
any thunderstorm activity remaining focused across our eastern
counties. Isolated thunderstorms around the Nashville area are
moving to the north-northwest toward our southeast counties in the
tornado watch. A line of thunderstorms developing farther west in
Tennessee are moving north-northeast, and these will also give our
southeast quadrant of counties a good chance of some thunderstorms
this afternoon. As the low moves northeast of our region this
evening, LIs quickly go positive, so no thunderstorms are expected
after about 02z, and showers will gradually taper off from
southwest to northeast during the evening and overnight hours.

An upper level low over central Canada will slide southeast into
the upper Mississippi valley on Thursday. This will keep the
upper level trof over our area Thursday into Friday. Models
generate some light QPF over our region through this time period.
Continued with slight chance to chance pops across the entire PAH
forecast area Thursday and Thursday night. On Friday, GFS and NAM
keep any lingering showers focused across our northern and eastern
counties, while ECMWF extends QPF farther west. Kept some slight
to low chance pops focused more where GFS and NAM show QPF. By
Friday night, GFS and ECMWF both show a weak disturbance
generating some precipitation that just skirts our southern
counties. ECMWF initially kept this precip south of our area, but
the latest run has come more in line with GFS. Continued with some
low pops for showers in southern portions of southeast Missouri
and far west Kentucky.

Temperatures will remain unseasonably cool through the near term
forecast. Overnight lows tonight through Friday night will be 10
to 15 degrees below normal in the 40s, and highs will generally be
10 to 15 degrees below normal in the lower to middle 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 246 PM CDT WED MAY 14 2014

The 12Z models seem to be in decent agreement in the synoptic trends
through the period, although the details will need to be hashed out.

The highly amplified trough that will bring cool weather to the
region in the near term, will gradually relax. Disturbances in the
weakening cyclonic flow may result in some showers along the
southern periphery of the region Saturday and Saturday night, but
otherwise the weekend looks dry.

By midday Monday, both the GFS and ECMWF develop upper troughs over
the Mid-Atlantic coast and the Pacific Northwest. That results in a
ridge building north and northeast out of Texas. The models vary in
the degree of 500mb height rises over our region, with the GFS being
stronger than the ECMWF. The GFS would result in a dry forecast for
the first half of the week, and a very nice warming trend, back well
into the 80s for highs. Meanwhile, the ECMWF keeps us more in a
northwest flow aloft and keeps a warm front over the area, which
would result in some chance of thunderstorms over at least the
northeast half of the region, and somewhat cooler temperatures.

Decided to play the middle ground for now. Will have slight chances
of showers and thunderstorms mainly over the Evansville Tri State
Monday night through Wednesday. Temperatures will be gradually
warming through the period. Highs should climb to near normal by
Monday and then into the lower 80s by Wednesday.

&&

.AVIATION...
Issued at 1247 PM CDT WED MAY 14 2014

IFR ceilings will be the rule through the afternoon and much of
tonight. A period of LIFR conditions is possible throughout the
area. Although the rain has diminished over much of the area at
midday, it will ramp up again this afternoon as a surface low
moves through west Kentucky and possibly southwest Indiana late.
TS was included in a TEMPO group at KEVV and KOWB, and a rumble of
thunder cannot be ruled out at KPAH. The IFR ceilings may persist
through the night at KEVV and KOWB, but a general improving trend
in ceilings is expected farther west toward sunrise. Wind
direction will be difficult to call at KOWB this afternoon and
evening as it will be close to the path of the surface low. As
the low passes through the area, winds elsewhere should increase
and become gusty from the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, May 14, 2:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT WED MAY 14 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR CHRISTIAN...MUHLENBERG
AND TODD COUNTIES IN WEST KENTUCKY. STRONG TO SEVERE STORMS WILL
ESCORT A SURFACE LOW THROUGH WEST KENTUCKY THIS AFTERNOON...DAMAGING
WIND AND BRIEF TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAIN WILL
ACCOMPANY ANY THUNDERSTORMS. STORMS WILL MOVE RAPIDLY TO THE NORTH
NORTHEAST. THE POTENTIAL EXISTS FOR THE SEVERE THREAT AREA TO
EXPAND TO THE WEST POTENTIALLY INCLUDING AREAS FROM MURRAY TO
HENDERSON KENTUCKY...AND THE BOONVILLE AND SANTA CLAUS AREAS OF
SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE EVANSVILLE TRI STATE
AND THE PENNYRILE REGION OF WEST KENTUCKY MONDAY NIGHT AND TUESDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE PENNYRILE REGION OF
WEST KENTUCKY...AND POTENTIALLY THE LAKES REGION OF WEST KENTUCKY
AND EASTERN PORTIONS OF SOUTHWEST INDIANA THROUGH EARLY THIS EVENING.

The radar

The Ft Campbell radar (KHPX), 43 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Christian

When
May 14, 3:00 PM CST
Where
Christian County, 6.61 mi WSW of Binns Mill to La Fayette
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
36.719, -87.763

Four large hollowed trees were blown down. One tree landed on power lines.

Flash Flood, Calloway

When
May 14, 3:23 PM CST to 5:30 PM CST
Where
Calloway County, 1.44 mi E of Crossland to 1.08 mi E of Wiswell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.501, -88.354

The Calloway County Sheriff Department reported water was over 11 roads in the southern half of the county.

Tornado, Christian

When
May 14, 3:36 PM CST to 3:40 PM CST
Where
Christian County, 3.23 mi NNE of Gainsville to 0.42 mi SE of Dogwood
Rating
EF2
Path length
3.74 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.914, -87.451

The tornado tracked roughly along Highway 107 northeast of Hopkinsville, passing through the Lacy community. Estimated peak winds were 125 mph. There was heavy damage to one house, which lost its back wall. Boats were sent airborne. A half dozen homes sustained light to moderate damage, such as shingles blown off and a 2-by-4 impaled into a house. Two pole barns were destroyed. A portable storage building on cinder blocks was moved 20 to 25 yards. Other outbuildings were damaged. Numerous trees were snapped and uprooted. Residents reported observing a tornado or funnel cloud prior to taking cover.

Thunderstorm Wind, Christian

When
May 14, 3:40 PM CST
Where
Christian County, 2.67 mi NE of Gainsville
Measured
109 kt (125 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.898, -87.436

The roof was blown off a business. Power lines were blown down. This microburst occurred just to the southeast of a tornado that tracked along Highway 107.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512301, 512571, 512300, 512302.